Ten children with acute lymphocytic leukemia developed transient diabetes mellitus during treatment with L-asparaginase and prednisone. Serum glucose, plasma insulin, and plasma glucagon levels were measured when the patients were hyperglycemic. Six of the children were restudied several months later when there were no clinical or laboratory signs of glucose intolerance. Hyperglycemia induced by L-asparaginase and prednisone was associated with depression of plasma insulin and, despite the inhibiting action of L-asparaginase on protein synthesis, a corresponding elevation of plasma glucagon. Thus patients with diabetes mellitus induced by L-asparaginase and prednisone have relative hyperglucagonemia similar to other patients with diabetes mellitus.
|Original language||English (US)|
|Number of pages||5|
|Publication status||Published - 1983|
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health